Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 18, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 10, 2008, 6:21 PM CDT for Morris County, Kansas. It was in force for 12 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2008, 6:21 PM CDT (23:21 UTC)
- Expired
- Apr 10, 2008, 6:33 PM CDT
- In force
- 12 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Morris County, KS
The radar
The Topeka radar (KTWX), 36 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 6:25 PM CDT | HAIL 1 | 6 Ne Council Grove Lake, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 102321
SVRTOP
KSC127-102345-
/O.NEW.KTOP.SV.W.0018.080410T2321Z-080410T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT THU APR 10 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL MORRIS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 645 PM CDT
* AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR COUNCIL GROVE...OR 25 MILES NORTHWEST OF
EMPORIA...MOVING NORTHEAST AT 41 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF THE INDICATED COUNTY...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3857 9646 3871 9661 3883 9644 3881 9642
3881 9638 3874 9638 3873 9635 3863 9635
TIME...MOT...LOC 2321Z 230DEG 36KT 3870 9644
$$
BOUSTEAD2 follow-up statements
000
WWUS53 KTOP 102327
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT THU APR 10 2008
KSC127-102345-
/O.CON.KTOP.SV.W.0018.000000T0000Z-080410T2345Z/
MORRIS-
627 PM CDT THU APR 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL MORRIS COUNTY...
AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED OVER EXTREME EAST CENTRAL MORRIS
COUNTY...OR 26 MILES NORTHWEST OF EMPORIA...MOVING NORTHEAST AT 45
MPH.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3875 9649 3883 9644 3881 9642 3881 9638
3875 9639 3873 9635 3866 9636 3865 9642
TIME...MOT...LOC 2327Z 229DEG 39KT 3875 9636
$$
BOUSTEAD000
WWUS53 KTOP 102333
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT THU APR 10 2008
KSC127-102343-
/O.CAN.KTOP.SV.W.0018.000000T0000Z-080410T2345Z/
MORRIS-
633 PM CDT THU APR 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MORRIS COUNTY HAS
BEEN CANCELLED...
AT 633 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORMS ACROSS SOUTHERN MORRIS COUNTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3875 9649 3883 9644 3881 9642 3881 9638
3875 9639 3873 9635 3866 9636 3865 9642
TIME...MOT...LOC 2333Z 229DEG 39KT 3879 9629
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 4:09 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Apr 10, 4:09 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 409 PM CDT THU APR 10 2008 .DISCUSSION... INITIAL FORECAST CONCERNS ARE WITH REGARDS TO SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN TIER OF COUNTIES. SURFACE LOW PRESSURE CENTER AT FORECAST TIME WAS AROUND KCNK WITH MAX PRESSURE FALLS OVER SOUTHWEST IA. PACIFIC FRONT HAS PUSHED EAST OF THE CWA BRINGING BEST QUALITY LOW LEVEL MOISTURE EAST INTO MO. GREATEST ONGOING CONVECTIVE ACTIVITY WAS OVER NORTHWESTERN MO WITH A SECONDARY AREA OF CONVECTION DEVELOPING OVER NORTH CENTRAL OK AND SOUTH CENTRAL KS. WITH THE WARM FRONT NORTH OF THE CWA AT THIS TIME...BREAKS IN THE STRATUS HAVE ALLOWED FOR THE EROSION OF ANY CONVECTIVE INHIBITION...WHICH WAS ALLOWING ISOLATED CONVECTION TO DEVELOP WITHIN THE WATCH AREA. CONVECTION OVER SOUTH CENTRAL KS MAY EXPAND IN COVERAGE THROUGH THE 23 TO 00Z TIMEFRAME AS CONVERGENCE ALONG TRUE COLD FRONT AND DAYTIME HEATING COMBINED WITH COLD CORE ASSOCIATED WITH UPPER LEVEL SHORTWAVE ALOFT SET UP AT LEAST SOME MARGINAL INSTABILITY JUST SOUTH OF THE CWA. THIS ACTIVITY WILL ROTATE NORTHEAST AS THE COLD FRONT PUSHES EAST THIS EVENING. THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH ALONG THE COLD FRONT AFTER SUNSET AS DEEP LOW LEVEL MOISTURE AND FORCING OTHER THAN CONVERGENCE ALONG THE COLD FRONT IS LACKING. ISOLATED THUNDERSTORMS MAY BECOME STRONG ENOUGH BEFORE SUNSET IN THE WATCH AREA TO PRODUCE SOME ONE INCH HAIL OR 60 MPH WIND GUSTS. AFTER SUNSET WOULD EXPECT SEVERE WEATHER CHANCES TO DIMINISH QUICKLY...AND WOULD EXPECT TOP CWA COUNTIES TO BE REMOVED FROM THE WATCH WELL BEFORE THE EXP TIME OF 9 PM. OTHER CONCERNS TONIGHT WERE SOUTHWESTERLY WINDS SOUTHEAST OF THE LOW CLIMBING ABOVE ADVISORY CRITERIA. AT THIS TIME WITH THE BENEFIT OF DAYTIME HEATING SITES IN EAST CENTRAL KS ARE NOT REACHING ADVISORY LEVELS...SO DO NOT EXPECT AFTER SUNSET WITHOUT THE BENEFIT OF THERMAL MIXING SITES WILL REACH ADVISORY LEVELS...SO WILL ALLOW THE WIND ADVISORY TO EXPIRE AT 22Z. SAME CONCERNS WITH WINDS OVERNIGHT BEHIND THE SURFACE LOW WITH RELATIVELY TIGHT PRESSURE GRADIENT. ALL GUIDANCE INDICATES WINDS BELOW ADVISORY LEVELS...AND ONCE AGAIN WITHOUT THE BENEFIT OF DAYTIME HEATING...DO NOT EXPECT WINDS TO CLIMB ABOVE ADVISORY LEVELS OVERNIGHT...SO HAVE NOT ISSUED WIND ADVISORY FOR NORTH CENTRAL KS AT THIS TIME. IF PRESSURE GRADIENT REMAINS SUFFICIENTLY STRONG TOMORROW...AND SUBSIDENCE IS GREAT ENOUGH TO PROVIDE SOME BREAKS IN THE CLOUD COVER...SOME SITES IN NORTH CENTRAL KS MAY REACH ADVISORY LEVELS. SINCE CONFIDENCE IN THIS IS LOW AT THIS TIME WILL LEAVE WIND ADVISORY DECISION FOR TOMORROW UP TO THE NEXT FORECAST CYCLE FOR LATEST ANALYSIS. LATE TONIGHT/FRIDAY..AXIS OF INSTABILITY ALOFT MOVES INTO EASTERN CWA LATE EVENING...AND IS CLEAR OF THE AREA BY THE MIDNIGHT HOUR. CAA THEN REALLY KICKS IN WITH NORTHWESTERLY FLOW BEHIND THE UPPER LOW. WILL CARRY A SLIGHT CHANCE FOR RAIN...WITH SLIGHT CHANCE FOR RAIN OR SNOW WHERE SURFACE TEMPS ARE LESS THAN 36F. NOT EXPECTING A HARD FREEZE CONSIDERING OVERNIGHT MIXING AND CLOUD COVER...BUT TEMPERATURES NEAR 32F ARE EXPECTED ACROSS NORTH CENTRAL KANSAS. AREA REMAINS UNDER THE INFLUENCE OF THE UPPER LOW WITH NEARLY NEUTRAL TEMPERATURE ADVECTION KEEPING TEMPS IN THE LOW 40S. SAT...ANOTHER LOBE OF ENERGY SWEEPS AROUND THE BACK SIDE OF THE UPPER LOW ON SATURDAY...AND REINFORCES BOTH MORE COLD ADVECTION AND ANOTHER SLIGHT CHANCE FOR SOME SNOW SHOWERS. MOISTURE AND LIFT SEEM TO CLEAR THE EASTERN CWA BY LATE AFTERNOON...BUT THINK IT TOO LATE FOR THE SUN TO MAKE MUCH DIFFERENCE IN HIGH TEMPS. SUN/MON...500 MB FLOW BECOMES NEARLY DUE NORTH BEHIND THE DEPARTING UPPER LOW AND AHEAD OF HIGHLY AMPLIFIED WESTERN RIDGE. THIS KEEPS US AGAIN IN COOLER FLOW BUT WARMER TEMPS OF +6C AT 850MB CREEP ACROSS THE AREA BY LATE DAY SUNDAY AND SHOULD GET US INTO THE MID 50S BY LATE DAY. COOLER HIGH PRESSURE ASSOCIATED WITH THE NORTHERLY FLOW CONTINUES TO HAVE INFLUENCE ON ITS EASTERN SIDE THROUGH MONDAY BUT SHOULD STILL RAISE A FEW MORE DEGREES NEAR 60 WITH SUN AND SLOW WARMING TREND. TUES-THURS...FLATTENING RIDGE BRINGS ZONAL FLOW ACROSS THE ROCKIES AND A RETURN TO THE LEE TROF AND WARM SOUTHERLY WINDS. LATEST EC AND GFS HAVE NEXT UPPER LOW POISED OFF THE WEST COAST PROGGED TO MOVE EASTWARD INTO THE FOUR CORNERS BY THURSDAY AFTERNOON. END RESULT WILL BE TEMPERATURES FINALLY NEAR 70 FOR THE MID TO LATE WEEK. && .AVIATION... THERE IS A SLIGHT CHANCE THAT A THUNDERSTORM MAY MOVE OVER TOP OR FOE LATE THIS AFTERNOON...HOWEVER DUE TO THE ISOLATED NATURE OF CONVECTION DID NOT INCLUDE A TEMPO GROUP IN THE TAFS AND SIDED WITH VCTS WORDING AT THIS TIME. WINDS WILL REMAIN BREEZY AND SLOWLY VEER AROUND TO THE WEST TONIGHT AS SURFACE LOW MOVES OFF TO THE NORTHEAST. A COLD FRONT IS EXPECTED TO MOVE THROUGH TAF SITES IN THE 04 TO 05Z TIMEFRAME...WHICH WILL LIKELY BRING AN MVFR DECK BACK THROUGH TAF SITES. AT THIS TIME CIGS LOOK TO HOLD AROUND THE 2 KFT LEVEL...SO HAVE CIGS REMAINING AT THIS LEVEL FROM 04-05Z ON AT THIS TIME. TOWARDS THE END OF THE TAF PERIOD WINDS MAY VEER FURTHER AROUND TO THE WEST NORTHWEST...BUT DID NOT ADD A CHANGE GROUP AT THIS TIME AS CIGS LOOK TO REMAIN FAIRLY PERSISTENT. CAVANAUGH && .TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 6 PM THURSDAY FOR KSZ058-KSZ059. && 67/CAVANAUGH
Hazardous weather outlook, Apr 10, 6:03 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 603 PM CDT THU APR 10 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-112315- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 603 PM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH SUNSET...WITH THE STRONGEST STORMS EXPECTED ALONG AND SOUTHEAST OF A SENECA TO EMPORIA LINE. WINDS OF 60 MPH OR MORE AND HAIL AROUND AN INCH WILL BE THE PRIMARY THREATS FROM THE STRONGER THUNDERSTORMS. THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE IN INTENSITY AND MOVE EAST OF THE AREA AFTER SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY TEMPERATURES OVERNIGHT FRIDAY INTO SATURDAY WILL BE AT OR JUST BELOW FREEZING ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON OR TONIGHT...MAINLY ALONG AND SOUTHEAST OF A SENECA TO EMPORIA LINE.
In the hours before
Special weather statement, Apr 10, 6:00 PM CDT, 21 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 600 PM CDT THU APR 10 2008 KSZ038-102315- WABAUNSEE- 600 PM CDT THU APR 10 2008 THROUGH 615 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 34 MPH ACROSS PORTIONS OF WABAUNSEE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALMA... PAXICO...MCFARLAND AND MAPLE HILL. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 328 AND 346 COULD ALSO BE AFFECTED. BOUSTEAD
Local storm report, Apr 10, 6:01 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 5 NNW OLPE 38.33N 96.20W
04/10/2008 E0.88 INCH LYON KS TRAINED SPOTTER
&&Local storm report, Apr 10, 6:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
608 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 2 SSE WILLARD 39.07N 95.93W
04/10/2008 E0.50 INCH SHAWNEE KS TRAINED SPOTTER
HALF INCH HAIL AT INTERSTATE 70 AND CARLSON ROAD.
&&Special weather statement, Apr 10, 6:09 PM CDT, 12 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 609 PM CDT THU APR 10 2008 KSZ026-039-102345- JEFFERSON-SHAWNEE- 609 PM CDT THU APR 10 2008 THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 46 MPH ACROSS PORTIONS OF SOUTHWEST JEFFERSON AND EASTERN SHAWNEE COUNTIES...INCLUDING TOPEKA. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE TOPEKA...TECUMSEH...GRANTVILLE...MERIDEN...PERRY STATE PARK...PERRY LAKE AND OZAWKIE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 168 AND 188 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Apr 10, 6:16 PM CDT, 5 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 616 PM CDT THU APR 10 2008 KSZ037-038-102345- MORRIS-WABAUNSEE- 616 PM CDT THU APR 10 2008 THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 44 MPH ACROSS PORTIONS OF WABAUNSEE AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE KEENE...PAXICO...MAPLE HILL AND ESKRIDGE. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 331 AND 346 COULD ALSO BE AFFECTED. BOUSTEAD
Local storm report, Apr 10, 6:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
617 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL COUNCIL GROVE 38.66N 96.49W
04/10/2008 E0.88 INCH MORRIS KS LAW ENFORCEMENT
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 4:18 AM CDT | Wind Advisory | TOP | Anderson, Coffey | 14 hr |
| Apr 10, 4:07 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 23 min |
| Apr 10, 5:26 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 34 min |
| Apr 10, 6:26 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 23 min |
| Apr 10, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee, Wabaunsee | 33 min |
| Apr 10, 6:51 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 18 min |
| Apr 10, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage, Wabaunsee | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.